High Wind, Southern Tularosa Basin
- When
- March 24, 3:00 PM MST to 6:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
A peak gust of 73 mph was recorded at San Augustin Pass.
A broad trough over the western United States put southern New Mexico in a strong southwest flow with a 100 knot jet approaching from Arizona. These features helped to produce wind gusts up to 73 mph in parts of Dona Ana county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A broad trough over the western United States put southern New Mexico in a strong southwest flow with a 100 knot jet approaching from Arizona. These features helped to produce wind gusts up to 73 mph in parts of Dona Ana county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 24, 1:46 PM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
246 PM MDT Sat Mar 24 2018
.SYNOPSIS...
An approaching low pressure system with a cold front will bring
windy conditions across southern New Mexico and west Texas Sunday
and Monday. Cooler below normal temperatures are also expected
Monday through Wednesday after the cold front moves across the
region. A few rain showers and even high mountain snow may occur
as the storm system drifts over the Borderland. Westerly winds
will produce warmer dry weather Thursday through next Saturday.
&&
.DISCUSSION...
Rather complex and active weather situation developing for the
next several days. Early this afternoon a deep upper low was
drifting slowly eastward toward the Oregon coast with trailing
trough axis extending as far south and Baja. Southwest winds aloft
are meanwhile advecting mainly mid level moisture into the region
with a weak embedded short wave passing across the southwest. A
few mostly light rain showers are therefore possible late this
afternoon and this evening. Gradients are also rather tight at low
and mid levels so windy conditions should persist late this
afternoon and early this evening.
Sunday and Monday primary trough axis continues slow eastward
movement with system passing across the Great Basin on Sunday
before entering Arizona later Monday. Lee cyclogenesis will
concurrently occur over eastern Colorado with trailing trough axis
extending into New Mexico. This scenario will sustain windy
conditions across the CWA Sunday and Monday with wind speeds near
advisory criteria over some locations. In addition a Pacific cold
front will move eastward across New Mexico and far west Texas
late Sunday/early Monday causing Monday high temperatures to cool
to around 5 degrees below normal.
By Tuesday morning a closed low aloft has formed over Arizona
with system drifting to the southeast across the CWA late Tuesday
afternoon through Wednesday morning. During this time a Canadian
Cold front will move to the southwest into New Mexico and west
Texas forming an occluded front as it merges with weaker Pacific
front. This situation will cause deepening upward motion as
differential PVA aloft spreads over low level frontogenetic
forcing. Due to continental trajectories moisture inflow will be
rather limited but the upward motion may be adequate for mainly
mountain rain and later snow showers after advective and dynamic
cooling occur. At moment expect snow amounts to be mostly light
and less than 3 inches.
Trough/upper low moves east of the CWA by Wednesday afternoon with
subsiding northwest flow aloft behind it bringing drier weather.
Abundant sunshine and further subsidence will result in warmer
dry weather weather Thursday with zonal flow sustaining warming
trend and dry weather Friday and Saturday.
&&
.AVIATION...Valid 25/00Z-26/00Z...
Active weather pattern will continue, with mix down of strengthened
southwest winds aloft over the region and lee trough over the
eastern NM plains. This will lead to continued winds 230-260 at 15-
30G40KTS through 02Z. AWW remains in effect for ELP through 25/03Z.
Winds weaken below 15 kts overnight, but threat of ISOLD -SHRA and
psble -TSRA/WND VRB15G25KT/CIGS 060-080 develops through 06Z, as wk
disturbance aloft moves through early. Winds 230-250 at 15-30G40KTS
return for all terminals aft 25/17Z, with psble lcl VIS restrictions
2-4 SM due to BLDU aft 25/21Z esp S and W of a LSB-DMN-ELP line. LGT-
MDT TURBC SFC-100 alg and immediately east of area mtns. LLWS
condts psble for ELP around sunrise and just after sunset.
&&
.FIRE WEATHER...
Active weather pattern will continue our strong afternoon southwest
winds and mostly dry conditions today through Monday...ahead of a
winter storm system which moves over the region Tuesday. Occasional
cloud cover will mitigate full potential for strong wind
development, as short wave impulses are carried over the region in
the SW flow aloft. Influence from these may generate isold light
rain showers and a possible storm...mainly for our southern fire
zones. Critical fire conditions will redevelop Sunday and Monday
afternoons for most lowland area, as 1000hr and 100hr fuel moistures
remain quite dry. Min RH will range from the low 20's for the high
country, to single digits lowlands.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 59 81 57 72 / 10 0 0 0
Sierra Blanca 57 82 58 72 / 0 0 0 0
Las Cruces 49 79 48 68 / 10 0 0 0
Alamogordo 52 78 50 68 / 20 0 0 0
Cloudcroft 38 58 37 48 / 40 0 0 0
Truth or Consequences 45 75 46 65 / 0 0 0 0
Silver City 39 67 39 56 / 0 0 0 0
Deming 45 78 43 67 / 0 0 0 0
Lordsburg 43 75 43 63 / 0 0 0 0
West El Paso Metro 57 80 55 70 / 10 0 0 0
Dell City 55 84 54 75 / 10 0 0 0
Fort Hancock 59 85 58 76 / 10 0 0 0
Loma Linda 55 77 54 67 / 10 0 0 0
Fabens 57 83 56 74 / 10 0 0 0
Santa Teresa 54 81 52 70 / 10 0 0 0
White Sands HQ 54 79 52 69 / 10 0 0 0
Jornada Range 48 78 46 68 / 10 0 0 0
Hatch 47 79 46 68 / 0 0 0 0
Columbus 50 80 47 69 / 0 0 0 0
Orogrande 54 80 54 69 / 10 0 0 0
Mayhill 45 67 42 57 / 40 0 0 0
Mescalero 43 66 41 55 / 40 0 0 0
Timberon 43 65 40 55 / 40 0 0 0
Winston 35 68 36 57 / 0 0 0 0
Hillsboro 42 72 42 61 / 0 0 0 0
Spaceport 46 76 45 65 / 0 0 0 0
Lake Roberts 35 66 34 54 / 0 0 0 0
Hurley 38 70 38 59 / 0 0 0 0
Cliff 37 72 37 61 / 0 0 0 0
Mule Creek 37 69 39 57 / 0 0 0 0
Faywood 41 71 41 60 / 0 0 0 0
Animas 44 78 44 65 / 0 0 0 0
Hachita 45 77 43 65 / 0 0 0 0
Antelope Wells 47 77 45 65 / 10 0 0 0
Cloverdale 45 73 45 61 / 10 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
for NMZ110>113.
Wind Advisory until 8 PM MDT this evening for NMZ401>417.
Red Flag Warning until 7 PM MDT this evening for NMZ111.
TX...Fire Weather Watch from Sunday afternoon through Sunday evening
for TXZ055-056.
Wind Advisory until 8 PM MDT this evening for TXZ418>424.
&&
05 Rogash/22 TripoliHazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 713 AM MDT Sat Mar 24 2018 NMZ401>417-TXZ418>424-251315- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 713 AM MDT Sat Mar 24 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight We will see another day of strong winds. Today's winds will be a little stronger than Friday's winds. We will see west winds of 25 to 35 mph with gusts to 45 mph. These winds will create areas of patchy blowing dust. Visibilities could drop below 1 mile in some of the dust prone areas around Deming and Lordsburg. Also fire danger continues high so any fires that do get started will spread quickly. .DAYS TWO THROUGH SEVEN...Sunday through Friday We will see strong winds return on Sunday and again on Monday with areas of blowing dust. An approaching storm system will bring a chance for lowland rain and mountain snow showers. The system won't have much moisture to work with so precipitation totals will be low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send real-time reports of measured wind gusts, reduced visibility in blowing dust, any wind damage, and any wildfire starts.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
A peak gust of 73 mph was recorded at San Augustin Pass.
A peak gust of 70 mph was reported at the Twin Peaks mesonet station. The National Weather Service office in Santa Teresa also recorded a peak gust of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745925, 745924.